Theoretical Economics
Journal of the Econometric Society
Edited by: Federico Echenique • ISSN (e): 1555-7561 • ISSN (print): 1933-6837
Edited by: Federico Echenique • ISSN (e): 1555-7561 • ISSN (print): 1933-6837
Theoretical Economics: May, 2016, Volume 11, Issue 2
https://doi.org/10.3982/TE1972
p. 711-733
Shurojit Chatterji, Arunava Sen, Huaxia Zeng
The paper proves the following result: every path-connected domain of preferences that admits a strategy-proof, unanimous, tops-only random social choice function satisfying a compromise property, is single-peaked. Conversely, every single-peaked domain admits a random social choice function satisfying these properties. Single-peakedness is defined with respect to arbitrary trees. The paper provides a justification of the salience of single-peaked preferences and evidence in favour of the Gul conjecture (\citet{barbsurvey}).